3 ms·
Overdoses tend to happen when a person relapses, and doesn't realize their tolerances have changed. If you know someone who has a problem with opiates, the anti
by tcj_phx 10y ago
Overdoses tend to happen when a person relapses, and doesn't realize their tolerances have changed. If you know someone who has a problem with opiates, the anti-opiate naloxone is very effective. It is now available without a prescription in many states.
Benzodiazepines lose effectiveness after about 4 weeks, and the patient's anxiety worsens. The mental hospital forced my friend to take the full pill every day, when she only wanted it "as needed". She decided that Heroin would help her get through her benzo withdrawal.
We got together on the second night of her plan. I said 'no no, we're not doing this again...'
She said that she wasn't going to get addicted again, she just needed it to sleep. To show me that it was barely anything at all, she prepared a second shot and injected that too.
Then she fell forward, said "I meant to do that," and went non-responsive. Her face started to turn purple.
I did not have naloxone, so I called 911. The firefighters arrived about 6 or 7 minutes after I called. Some of them looked bored.
They used two 2mg intranasal doses of naloxone. She was quite shocked at the appearance of strangers in blue uniforms...
She did very, very well for the next two weeks. I guess the anti-opiates are awesome drugs. Naltrexone (similar to naloxone) is FDA-approved for alcohol abuse too.
- CardenB 10y agoThat sounds traumatic. I'm sorry you hard to go through that.
- tcj_phx 10y agoIt was a little shocking, but the firefighters did their job and it turned out fine. The police were dispatched too. The investigating officer decided they didn't need to make the problem worse, took the rest of her heroin, and everyone disappeared into the night. This experience provided a very good clue as to what my friend actually needed (see my comment history for the backstory).
- X86BSD 10y agoI think it's standard op in the states when 911 is called that fire/ems/cops show up. I'm very! Glad to hear the cops use their power of discretion to let her go. And not fucking ruin her already bad life by imprisoning her for twenty years.
- spangry 10y agoNaloxone is definitely the standard when it comes to treating withdrawals. From a harm reduction perspective it would make a lot of sense to include doses in clean injection kits (if your state has such a programme). Although I suspect the 'zero-tolerance' crowd would oppose anything like that. However, I'm not sure it would be effective in treating long-term withdrawal. It stops withdrawals by essentially knocking heroin off μ-opioid receptors (i.e. it is an inverse μ-opioid agonist with a very high receptor affinity). But it's effects only last a bit over an hour. Additionally, because of its inverse action, I suspect you'd experience withdrawal symptoms that are more severe than those you would experience going cold turkey.
- spangry 10y agoDammit. That first 'withdrawals' was means to be 'overdoses'.
- raverbashing 10y agoIs Naloxone the substance that has a shorter life-time than Fentanyl, so you can OD "twice" if you're not careful? Also, it's: "But its effects" (not it's)
- spangry 10y agoYeah that's right. It wears off in about 60-90 minutes. Many of the commonly taken opioids (especially if taken orally) last much longer than that, so if the person experienced a severe overdose it's a good idea to monitor them for the duration (or even just administer small does at regular intervals). However, much of this depends on the initial route of administration. Intravenous would probably wear of the quickest. For fentanyl, Wikipedia says 30-60 mins, but that's at 'medically useful' dosage levels from what I can tell (remember, not all drugs are metabolised in a time-linear fashion). I'd assume insuffilated Naloxone would last the longest, followed by intra-muscular and finally intravenous. And the inverse would be true regarding how long they would take to have an effect. I don't think taking it orally is a viable option for OD, as it would take much longer to have an effect, and much of it would be destroyed by your first-pass metabolism. And yeah, me and apostrophes have not been getting along very well lately...